Hail, Eddy
- When
- May 23, 1:40 PM MST to 1:45 PM MST
- Where
- Eddy County, Lakewood
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.630, -104.370
A thunderstorm moved over Eddy County and produced golfball sized hail in Lakewood.
A dryline was located across the Permian Basin and the Trans Pecos, and a cold front was in the Texas panhandle. Good lower level moisture was present to the east of the dryline, and there was plentiful upper level moisture available.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A dryline was located across the Permian Basin and the Trans Pecos, and a cold front was in the Texas panhandle. Good lower level moisture was present to the east of the dryline, and there was plentiful upper level moisture available. The atmosphere was very unstable. Mid-level lift was present with an upper level disturbance that moved over the area. This combination of moisture, lift, and instability helped to create several severe thunderstorms that produced large hail and damaging winds across Southeast New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 23, 12:22 PM MST, 1 hour 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 222 PM CDT THU MAY 23 2013 .DISCUSSION... A MOIST AND UNSTABLE ENVIRONMENT IS TAKING SHAPE THIS AFTERNOON WITH DEWPOINTS IN THE 50S AND 60S AND CAPE VALUES IN EXCESS OF 3 KJ/KG ACROSS AREAS EAST OF A DRYLINE LOCATED ACROSS THE PERMIAN BASIN AND TRANS PECOS. CONVECTION HAS ALREADY DEVELOPED ACROSS THE DAVIS MOUNTAINS AND SOUTHEAST NEW MEXICO AND IT IS EXPECTED TO CONTINUE TO DEVELOP AND EXPAND IN COVERAGE ACROSS THE CWA. MID LEVEL LIFT IS PRESENT WITH GOOD OMEGA VALUES AND A SHORTWAVE MOVING NEAR THE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING WITH THE GOOD MOISTURE...LIFT AND INSTABILITY PRESENT. A TORNADO WATCH AND SEVERE THUNDERSTORM WATCH ARE IN EFFECT UNTIL 10 PM CDT. THE SOMEWHAT MODEST SHEAR VALUES WOULD BE THE ONLY PROHIBITING FACTOR KEEPING STORMS FROM REACHING SEVERE LEVELS. MODELS INDICATE A POSSIBLE MCS DEVELOPING NEAR CHILDRESS TX LATE THIS EVENING AND MOVING SOUTHWARD DURING THE OVERNIGHT HOURS. THE STORM COMPLEX MAY IMPACT THE NORTHEAST PERMIAN BASIN DURING THE EARLY MORNING HOURS ON FRIDAY BUT THIS MAY CHANGE AS NEW MODEL DATA COMES IN THIS EVENING. EXPECT MORE STORMS TO DEVELOP DURING THE DAY FRIDAY AS LOW LEVEL MOISTURE WILL REMAIN PLENTIFUL AND UPPER LIFT WILL REMAIN OVER THE AREA BUT UNCERTAINTY REMAINS AS TO WHERE THE CONVECTION WILL DEVELOP. LAPSE RATES...CAPE AND SHEAR APPEAR TO BE LESS IMPRESSIVE SO DO NOT EXPECT MUCH IF ANY IN TERMS OF SEVERE THUNDERSTORMS. PWATS REMAIN ABOVE 1 INCH THROUGH MUCH OF THE DAY FRIDAY SO HEAVY RAIN WILL BE THE BIGGEST CONCERN WITH THE CONVECTION. KEPT RAIN AND STORMS IN THE FORECAST FOR SATURDAY WITH MID LEVEL LIFT NEAR THE AREA AND LOW LEVEL MOISTURE STILL PRESENT. THE RAIN COOLED AIR AND INCREASED CLOUD COVER IS EXPECTED TO KEEP DAYTIME HIGHS FOR FRIDAY AND SATURDAY SLIGHTLY BELOW NORMAL VALUES. RAIN CHANCES DECREASE FOR SUNDAY AS THE SHORTWAVES MOVE EAST OF THE AREA. DURING THE EARLY PART OF NEXT WEEK...AN UPPER LEVEL TROUGH WILL REMAIN ACROSS THE WESTERN CONUS LEAVING THE REGION IN SOUTHWEST FLOW ALOFT. A DRYLINE WILL BE PRESENT DURING THE AFTERNOON HOURS SO STORMS WILL REMAIN A SLIGHT POSSIBILITY. THE UPPER TROUGH WILL MOVE EASTWARD DURING MID WEEK WITH THUNDERSTORM CHANCES BECOMING MORE POSSIBLE DUE TO INCREASING UPPER LIFT AND LOW LEVEL MOISTURE. DECREASING HEIGHTS WITH THE APPROACH OF THE UPPER TROUGH WILL KEEP TEMPERATURES FROM GETTING TOO HOT NEXT WEEK. MORNING LOWS ARE EXPECTED TO STAY ON THE WARM SIDE DUE TO THE PRESENCE OF GOOD LOW LEVEL MOISTURE. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 68 85 68 84 / 50 30 40 20 BIG SPRING TX 69 86 69 85 / 50 30 40 20 CARLSBAD NM 69 90 65 92 / 20 20 20 20 DRYDEN TX 74 87 69 88 / 30 30 30 20 FORT STOCKTON TX 69 87 67 86 / 50 30 30 20 GUADALUPE PASS TX 63 84 61 87 / 20 20 20 20 HOBBS NM 67 87 64 86 / 40 30 30 20 MARFA TX 57 81 57 85 / 50 30 20 20 MIDLAND INTL AIRPORT TX 69 85 69 84 / 40 30 40 20 ODESSA TX 70 84 69 85 / 40 30 40 20 WINK TX 71 86 69 93 / 40 30 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 05/80
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 141 PM CDT THU MAY 23 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241845- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 141 PM CDT THU MAY 23 2013 /1241 PM MDT THU MAY 23 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE POSSIBLY ACROSS SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO THROUGH THE EVENING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS GENERALLY ALONG AND NORTH OF INTERSTATE 20 FROM WINK EASTWARD. THE GREATEST THREAT OF SEVERE WEATHER WILL BE OVER THE NORTHERN PERMIAN BASIN INTO THE LOW ROLLING PLAINS. SOME STORMS IN THIS AREA WILL BE CAPABLE OF PRODUCING GOLFBALL TO BASEBALL SIZED HAIL...WIND GUSTS IN EXCESS OF 65 MPH AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. THOUGH SOME STORMS COULD BE STRONG...PARTICULARLY SATURDAY...THOUGH ORGANIZED SEVERE WEATHER IS NOT CURRENTLY EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 05
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 213 PM CDT THU MAY 23 2013 TXZ057-058-074-075-080-231945- PECOS-VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- REEVES COUNTY AND UPPER TRANS PECOS-MARFA PLATEAU- 213 PM CDT THU MAY 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING JEFF DAVIS...NORTH CENTRAL BREWSTER...SOUTH CENTRAL CULBERSON... SOUTHERN REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 245 PM CDT... AT 210 PM CDT...STRONG THUNDERSTORMS WERE DEVELOPING OVER THE DAVIS MOUNTAINS AND NEARBY PLAINS. THESE STORMS ARE EXPECTED TO MOVE NORTHEAST AT 20 MPH. A STRONG STRONG THUNDERSTORM WAS LOCATED 9 MILES WEST OF TOYAHVALE AT 211 PM CDT...MOVING NORTHWEST AT 5 MPH. THIS STORM IS CAPABLE OF PRODUCING GUSTY WINDS AND MARBLE SIZED HAIL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR WEST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3109 10275 3041 10349 3081 10448 3128 10445 TIME...MOT...LOC 1911Z 150DEG 3KT 3097 10394 05
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT THU MAY 23 2013
TXZ079-080-232045-
PRESIDIO VALLEY-MARFA PLATEAU-
307 PM CDT THU MAY 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL PRESIDIO COUNTY UNTIL 345 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF REDFORD AT 307
PM CDT...MOVING NORTHEAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS TO 55 MPH...DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT. IF A TORNADO IS SPOTTED OR A
WARNING IS ISSUED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 2939 10417 2943 10419 2945 10422 2947 10422
2948 10423 2950 10425 2951 10428 2952 10429
2972 10418 2958 10392 2936 10412
TIME...MOT...LOC 2007Z 213DEG 10KT 2940 10423SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 308 PM CDT THU MAY 23 2013 NMZ028-232045- EDDY COUNTY PLAINS- 208 PM MDT THU MAY 23 2013 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING CENTRAL EDDY COUNTY UNTIL 245 PM MDT... AN INTENSIFYING THUNDERSTORM WAS LOCATED 7 MILES WEST OF SEVEN RIVERS AT 208 PM MDT...MOVING NORTHEAST AT 10 MPH. THIS STORM WILL IMPACT US 285. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR WEST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM MDT THURSDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. && LAT...LON 3281 10454 3270 10427 3244 10449 3255 10468 TIME...MOT...LOC 2008Z 209DEG 10KT 3259 10453
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
340 PM CDT THU MAY 23 2013
TXZ079-080-232130-
PRESIDIO VALLEY-MARFA PLATEAU-
340 PM CDT THU MAY 23 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL PRESIDIO COUNTY UNTIL 430 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED OVER PRESIDIO AT 340 PM CDT...
MOVING NORTHEAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS TO 50 MPH...DEADLY CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE
SHELTER NOW.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING
FOR WEST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 1000 PM CDT THURSDAY EVENING FOR SOUTHEAST NEW MEXICO AND
SOUTHWESTERN TEXAS.
&&
LAT...LON 2974 10438 2965 10408 2951 10426 2952 10430
2951 10434 2952 10435 2954 10437 2954 10439
2958 10441 2960 10446
TIME...MOT...LOC 2040Z 225DEG 12KT 2954 10439The Holloman AFB radar (KHDX), 171 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
A thunderstorm moved over Eddy County and produced golfball sized hail in Lakewood.
A thunderstorm moved over Eddy County and produced penny sized hail two miles north of Lakewood.
A thunderstorm moved over Eddy County and produced an 80 mph wind gust which peeled back the roof of the VFW in Carlsbad. The cost of damage is a rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450449, 450451, 450535.